Taming the cost of an­ti­co­ag­u­lants

Cape Breton Post - - In Memoriam/advice/games - Keith Roach To Your Good Health

DEAR DR. ROACH: I’m 83 and was re­cently di­ag­nosed with atrial fib­ril­la­tion. My doc­tor put me on Eliquis. I have had no prob­lems with it, ex­cept the cost! Is there some­thing com­pa­ra­ble that is less ex­pen­sive? -- D.C.

AN­SWER: Apix­a­ban (Eliquis) is one of the new oral an­ti­co­ag­u­lant drugs, of­ten ab­bre­vi­ated “NOACs.” They are ef­fec­tive and have sim­i­lar or lower bleed­ing risk than the older treat­ment, war­farin, but apix­a­ban does not have an an­ti­dote in case of se­vere bleed­ing, as I re­cently ad­dressed in a col­umn.

I did not ad­dress cost. The av­er­age re­tail price for a month’s worth of apix­a­ban is $484, which is a huge bur­den for many peo­ple if their in­sur­ance doesn’t cover it or only par­tially cov­ers it. Many in­sur­ers have a par­tic­u­lar NOAC they will cover, and it may be that your pre­scriber can switch you to the pre­ferred drug. There are drug-as­sis­tance pro­grams through the man­u­fac­turer; visit its web­site at www. bmspaf.org.

If that still doesn’t help, then you can take war­farin, which is very in­ex­pen­sive. How­ever, the drug’s level has to be mon­i­tored via blood tests on an on­go­ing ba­sis.

DEAR DR. ROACH: I’m an 80-year-old woman with Parkin­son’s dis­ease. It took eight years and four doc­tors to get a di­ag­no­sis. Now I can’t taste any­thing, and I have lost 12 pounds in one year be­cause it is so hard to eat. I some­times vomit. I just started a Parkin­son’s med­i­ca­tion two weeks ago. I also take flu­ti­ca­s­one nasal spray. -- B.R.

AN­SWER: Loss of sense of taste is a com­mon prob­lem in Parkin­son’s dis­ease. Twen­ty­seven per­cent of peo­ple with PD had im­paired sense of taste in a re­cent study. Loss of sense of smell can cause poor taste sen­sa­tion; how­ever, that was not the case in this study on Parkin­son’s pa­tients. In con­trast, there are re­ports of peo­ple on flu­ti­ca­s­one nasal spray los­ing sense of smell.

In both cases, I would rec­om­mend eval­u­a­tion by an ear, nose and throat physi­cian to be sure there is not a sep­a­rate prob­lem. Un­for­tu­nately, if the loss of taste is due to Parkin­son’s, it usu­ally is per­ma­nent. Dr. Roach re­grets that he is un­able to an­swer in­di­vid­ual let­ters, but will in­cor­po­rate them in the col­umn when­ever pos­si­ble. Read­ers may email ques­tions to ToYourGoodHealth@med.cor­nell.edu or re­quest an or­der form of avail­able health news­let­ters at 628 Vir­ginia Dr., Or­lando, FL 32803. Health news­let­ters may be or­dered from www.rb­ma­mall.com. (c) 2017 North Amer­ica Syn­di­cate Inc. All Rights Re­served

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.